Nine young foreign backpackers were in Australia expecting some fun and adventure. The group dared to take in drugs they believed to be cocaine but proved to be far more dangerous to them. Turns out, what they ingested instead were travel sickness drug. The tourists were rushed to hospital after in various states of “agitated delirium.” Australian officials confirmed the sad fate of the foreign backpackers visiting Australia, five of whom are from France.
The Western Australia Police said the group is composed of seven men and two women aged between 21- 25. They took the drug Hyoscine and fell into an unconscious or semi-conscious state.
Three of the backpackers - two French and one German- remain in the hospital as of Thursday. Royal Perth Hospital emergency doctor David McCutcheon said the trio were “still in critical condition.”
Paramedics were called Tuesday night to a house in the Perth suburb of Victoria Park.
Dr. McCutcheon also confirmed that the nine tourists were brought to the hospital “in a state of agitated delirium.” Worse, he said that several of the backpackers would have certainly died if they did not receive medical intervention.
The doctor also described their condition when they first arrived at the hospital. He said: “They were hallucinating, their hearts were racing, several of them had to be put in a medically-induced coma for their own protection and I really need to emphasize how seriously unwell they were.”
Hyoscine was the only identifiable drug detected in the samples taken from patients. Said drug has also become very notorious internationally for its use as a truth serum.
An Italian victim who only his name as Simone told the Western Australian police that the drug arrived at the house in a package addressed to a person who no longer resides in the place anymore.
When the backpackers opened the package, they found some white powder wrapped in a piece of paper and the word “scoop” written on it.
For some reason, the backpackers assumed the drug was cocaine and decided to divide the powder up among themselves and snorted the substance. Simone said that after taking the drug, he became paralyzed and could not scream for help. He said: “We were powerless, we couldn’t do anything.”
A neighbor who witnessed the tourists being taken from the house on stretchers said the nine were suffering from seizures and had glassed eyes.
It is not clear who sought help for the backpackers.
What happened to them can also serve as a lesson to any traveler not to take any unfamiliar drug wherever they go.